30th January 2013, 03:01 PM
Thank you Rod, I will see what is gonna happen after i said to my friend all about this especially this part of Diagnosis -- DNA Testing in cavalierhealth.org; "However, many veterinarians who are ignorant about the cavaliers' benign disorder hurriedly conclude that the dog is suffering from immune-mediated thrombocytopenia (IMT), which is a very serious autoimmune disease in which the dog's body attacks its own blood platelets as though they are a pathogenic bacteria or virus."
Hopefully the vet agrees and stops steroids...
3rd February 2013, 02:10 AM
I have to agree with the others, please don't let them put your dog on steroids without knowing what is really going on. I have several friends whose dogs developed diabetes after being on steroids for an extended length of time.
Cindy and Claire
Claire was born on Feb7, 2010
3rd February 2013, 12:20 PM
If the vet doesn't stop them, I'd as an owner refuse to give them to an otherwise healthy dog if there is no sign of a problem except blood tests in a breed where low platelet counts exist in a third of dogs simply because they have large platelets, not a lack of them. If there are other considerations that's a different issue but from your description an otherwise healthy dog with absolutely no health problems or symptoms is being given steroids. No, no, no!!!
Steroids are one of the most powerful of drugs with some of the most serious -- including life-limiting -- side effects in high or long term doses. They can be absolutely critical for some illnesses and can also give quality of life where there is little -- but using them must be very carefully considered if for anything other than short term high dose/fast taper situations (eg for a painful short-term inflammation/injury). Long term or in high doses they can cause disease including diabetes, organ problems, osteoporosis, weight gain -- just a huge list of problems.
The dog cannot just stop taking them however, they have to be tapered off, generally (depending on the dose) or cutting them off abruptly can cause a serious health situation on their own.
I speak as someone well familiar (unfortunately!) with steroids as I have had to take them at a low dose for 18 months for a type of arthritis (should be off them very shortly... yay!).
Many vets are far too liberal-handed with steroids as they can come across to the owner as a miracle drug -- they will stop many symptoms and improve pain dramatically for example -- but this is a *serious* drug and not one I would give unless with very good reasons for long term care. Or at all, in the case of this dog and this situation, as described.
In memory: Lucy
6th February 2013, 12:15 PM
6th February 2013, 12:26 PM